Clinical Challenge: A Rash That Doesn't Respond to Steroids - MPR

Clinical Challenge: A Rash That Doesn’t Respond to Steroids

Slideshow

  • Slide

A 44-year-old man presents after treatment for an irritated seborrheic keratosis on his back. An incidental finding is an extensive but asymptomatic rash noted on his chest and abdomen. This was diagnosed elsewhere as eczema, and the patient was placed on oral prednisone and a topical steroid, the latter of which he has continued to take for several weeks despite worsening of the dermatitis. Examination reveals multiple well-demarcated discolored patches with scale. 

Can you make the correct diagnosis?

Tinea versicolor is a superficial infection of the skin caused by the lipophilic dimorphic organism Malassezia. The condition usually presents as circular or ovoid reddened to hyperpigmented or hypopigmented macules. The most frequently affected areas are the upper third of the...

Submit your diagnosis to see full explanation.

Tinea versicolor is a superficial infection of the skin caused by the lipophilic dimorphic organism Malassezia. The condition usually presents as circular or ovoid reddened to hyperpigmented or hypopigmented macules. The most frequently affected areas are the upper third of the trunk, the proximal upper extremities, the neck, and less frequently, the face. The pattern and extent may be altered in people being treated with steroid drugs or those with immunocompromise. Examination with potassium hydroxide reveals the classic “spaghetti and meatball” pattern, representing spores and hyphae, and fluorescence is seen when the condition is examined under a Wood lamp.

Tinea versicolor has no medical significance, but without treatment it will persist indefinitely and often becomes a cosmetic concern. Localized tinea versicolor responds to a variety of topical therapies, including over-the-counter preparations such as clotrimazole and miconazole.1 Extensive tinea versicolor infection may clear with the use of ketoconazole shampoo,2 although recurrence is common. Oral itraconazole and fluconazole are effective, but standardized dosing has not been established.3 Until recently, oral ketoconazole was considered the gold standard for treatment of extensive tinea versicolor, but the medication resulted in hepatotoxicity and it was withdrawn from the European and Australian markets in 2013. The US Food and Drug Administration has imposed strict relabeling requirements and restrictions for ketoconazole prescriptions, limiting use to severe systemic infections.4

Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College in Scranton, Pennsylvania, and an adjunct assistant professor of dermatology at the Perelman School of Medicine at the University of Pennsylvania in Philadelphia. He practices dermatology in Hazleton, Pennsylvania.

References:

  1. Hall BJ, Hall JC. Sauer’s Manual of Skin Disease. 10th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2010.
  2. Lange DS, Richards HM, Guarnieri J, et al. Ketoconazole 2% shampoo in the treatment of tinea versicolor: a multicenter, randomized, double-blind, placebo-controlled trial. J Am Acad Dermatol. 1998;39:944-950.
  3. Pantazidou A, Tebruegge M. Recurrent tinea versicolor: treatment with itraconazole or fluconazole? Arch Dis Child. 2007;92:1040-1042.
  4. Gupta AK, Lyons DC. The rise and fall of oral ketoconazole. J Cutan Med Surg. 2015;19:352-357.